Alert archive / California / Wind Advisories in 2023

Wind Advisory 101, NWS Los Angeles, CA

November 16, 2023Los Angeles County, Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this wind advisory at Nov 16, 2023, 2:22 PM PST for Los Angeles County, Santa Barbara County, Ventura County, California. It took effect at Nov 17, 2023, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2023, 2:22 PM PST (22:22 UTC)
In effect from
Nov 17, 2023, 10:00 AM PST
Expired
Nov 17, 2023, 10:00 PM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 6 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2023-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2023-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS76 KLOX 162222
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
222 PM PST Thu Nov 16 2023

CAZ353-377-378-171330-
/O.NEW.KLOX.WI.Y.0101.231117T1800Z-231118T0600Z/
Santa Barbara County Interior Mountains-
Northern Ventura County Mountains-Interstate 5 Corridor-
Including the cities of Big Pine Mountain, Figueroa Mountain, 
San Rafael Mountain, Lockwood Valley, Mount Pinos, Ozena, 
Tejon Pass, Gorman, and Pyramid Lake
222 PM PST Thu Nov 16 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST FRIDAY...

* WHAT...South to southeast winds 20 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...Santa Barbara County Interior Mountains, Northern 
  Ventura County Mountains and Interstate 5 Corridor.

* WHEN...From 10 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kittell
2 follow-up statements
992 
WWUS76 KLOX 171125
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
325 AM PST Fri Nov 17 2023

CAZ353-377-378-172130-
/O.CON.KLOX.WI.Y.0101.231117T1800Z-231118T0600Z/
Santa Barbara County Interior Mountains-
Northern Ventura County Mountains-Interstate 5 Corridor-
Including the cities of Big Pine Mountain, Figueroa Mountain, 
San Rafael Mountain, Lockwood Valley, Mount Pinos, Ozena, 
Tejon Pass, Gorman, and Pyramid Lake
325 AM PST Fri Nov 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...South to southeast winds 20 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...Santa Barbara County Interior Mountains, Northern 
  Ventura County Mountains and Interstate 5 Corridor.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kittell/Sirard
478 
WWUS76 KLOX 172039
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1239 PM PST Fri Nov 17 2023

CAZ353-377-378-181500-
/O.NEW.KLOX.HW.A.0011.231119T0800Z-231120T0800Z/
/O.CON.KLOX.WI.Y.0101.000000T0000Z-231118T0600Z/
Santa Barbara County Interior Mountains-
Northern Ventura County Mountains-Interstate 5 Corridor-
Including the cities of Big Pine Mountain, Figueroa Mountain, 
San Rafael Mountain, Lockwood Valley, Mount Pinos, Ozena, 
Tejon Pass, Gorman, and Pyramid Lake
1239 PM PST Fri Nov 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

* WHAT...For the Wind Advisory, south winds 20 to 30 mph with
  gusts up to 50 mph. For the High Wind Watch, north winds 25 to
  40 mph with gusts of 60 to 80 mph possible and locally higher 
  gusts also possible.

* WHERE...Santa Barbara County Interior Mountains, Northern 
  Ventura County Mountains and Interstate 5 Corridor.

* WHEN...For the Wind Advisory, until 10 PM PST this evening. 
  For the High Wind Watch, from late Saturday night through 
  Sunday evening.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...High-wind headlines may need to be extended
  into Monday while being expanded eastward and southward. This 
  would come with the transition to a potentially strong Santa Ana
  pattern and winds shifting to northeasterly early next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ351-352-376-181500-
/O.NEW.KLOX.HW.A.0011.231119T0800Z-231120T0800Z/
Santa Ynez Mountains Western Range-
Santa Ynez Mountains Eastern Range-
Southern Ventura County Mountains-
Including the cities of San Marcos Pass, Montecito Hills, 
Rose Valley, Matilija, and Topatopa Mountains
1239 PM PST Fri Nov 17 2023

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

* WHAT...North winds 25 to 40 mph with gusts of 60 to 80 mph 
  possible and locally higher gusts also possible.

* WHERE...Santa Ynez Mountains Western Range, Santa Ynez 
  Mountains Eastern Range and Southern Ventura County Mountains.

* WHEN...From late Saturday night through Sunday evening.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...High-wind headlines may need to be extended
  into Monday while being expanded eastward and southward. This
  would come with the transition to a potentially strong Santa Ana
  pattern and winds shifting to northeasterly early next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Cohen/Gomberg/Sweet

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Nov 16, 10:03 AM PST, 4 hours 19 minutes earlier.

Area forecast discussion, Nov 16, 10:03 AM PST, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1003 AM PST Thu Nov 16 2023

.SYNOPSIS...16/855 AM.

A storm system over the region will continue to bring cool,
breezy, and showery conditions to the area through Saturday.
Shower activity will be localized through Friday, becoming
widespread and more intense Friday Night into Saturday morning.
Warmer and drier weather is forecast for next week as high
pressure returns with gusty offshore flow.

&&

.SHORT TERM (TDY-SAT)...16/919 AM.

***UPDATE***

The low pressure system driving our unstable weather has pulled
off the coast a bit, shifting the potential for showers to the
west and north compared to yesterday. As a result, shower activity
will be much less than yesterday over Los Angeles and Ventura
Counties with most of the area likely staying rain-free. Over
Santa Barbara and San Luis Obispo Counties, the chance for showers
is higher than yesterday, but will still be scattered in nature
with some areas seeing showers and some not. This will continue to
be the case through Friday afternoon, until the low moves towards
the coast and organized widespread rain fills in the area Friday
Night and Saturday. While there remains fair amount of spread in
the lower-resolution computer projections in terms of rain totals
and rates for this next band, the time period is starting to now
get into our higher resolution model window. Among those
projections there is similar variety, but a few of them are
showing very intense rain (1.00-1.75 inch per hour rates). Those
type of rates would give us significant flooding issues on roads
and small streams. Will assess that potential more through the
day. Temperatures will likely be up today from yesterday (but
still below normal) thanks to the low pressure system wobbling
further off the coast and a little more sunshine. Southeast to
south winds will still be around, but much weaker than yesterday.

***From Previous Discussion***

At the surface, the forecast area will be in a generally dry area
out ahead of a surface frontal system tonight into early Friday. A
warm front will set up over the area late Fri and Fri night with
chances of rain increasing across the region mainly from W to E.
PWAT values will increase to around 1.00 to 1.25 inches as well.
Rain will become likely for many areas Fri night, and with increased
instability and a fairly strong jet (110 kt) just to the S, there
will also be a slight chance of thunderstorms over much of SLO/SBA
Counties and coastal VTU County and the adjacent coastal waters.
Gusty southerly winds can be expected Fri night especially over
SLO/SBA Counties and in the foothills and mtns of VTU County. On
Sat, rain will continue across the region as a surface cold front
approaches.

Moderate to locally heavy rain at times will be possible Fri night
into Sat. Rainfall amounts for this second round of rain should be
0.50 to 1.00 inch over SLO/SBA Counties, 0.50 to 0.75 inch over VTU
County, and about 0.10 to 0.40 inch over L.A. county. Rainfall rates
should be highest Fri night and in the 0.25 to 0.50 inch per hour
range at times, but locally could be as high as near an inch per
hour in heavier showers and any thunderstorms. Minor flooding of low-
lying areas and area roadways could develop during this timeframe,
but no river flooding is expected.

A weakening surface cold front will move thru the region Sat night
with a chance of rain diminishing as the night progresses. Any
additional rain Sat night will be on the light side and generally
less than 0.10 inch.

Snow levels throughout the event will remain quite high and
generally at or above resort levels. Any snowfall at the highest
elevations could be up to an inch or two.

High temperatures across the region will remain several degrees
below normal Fri then turn even cooler Sat to about 3 to 8 deg
below normal for most areas.

.LONG TERM (SUN-WED)...16/323 AM.

The GFS and EC deterministic and mean ensembles are showing upper
level ridging with a warming and drying trend over the forecast
area thru the extended period. Offshore flow will develop by Mon
morning and persist into Wed. Temperatures should warm to well
above normal levels by Mon and continue into Wed, with afternoon
highs in the warmest inland coast and vlys reaching the low to
mid 80s. Since the area is getting rain this week, the fire
weather risk next week won't be as elevated as in previous
November ridging scenarios.

&&

.AVIATION...16/1802Z.

At 18Z at KLAX, there was no marine layer, but there was a deep
moist layer to over 7000 ft.

Good confidence in desert TAFs, good confidence in all other TAFs
through 03Z, then moderate confidence. There is a 30-40% chance
of showers anywhere across the region today, with little chance
(less than 15% chance) of showers tonight. There is a 30% chance
of cigs at KBUR and KVNY from 08-16Z (mainly MVFR, but possibly as
low as IFR). There is a 30% chance of BKN015 cigs at any site
with BKN025 fcst.

KLAX...Good confidence in TAF through 08Z, then moderate
confidence. There is a 30% chance of BKN015 cigs 08Z-16Z, and a 20%
chance of BKN008 cigs 11Z-16Z Fri. Good confidence that any east
wind will remain below 7 kts.

KBUR....Good confidence in TAF through 08Z, then moderate
confidence. There is a 30% chance of Bkn008-012 conds 08Z-16Z.

&&

.MARINE...16/940 AM.

In the outer waters, and in the inner waters N of Pt Sal,
marginal Small Craft Advisory (SCA) level SE winds and seas are
expected to drop below SCA levels by late morning. SE winds will
remain below SCA levels thru early Fri, before increasing to above
advisory levels in most areas Fri afternoon thru night along with
short-period choppy seas. There is a 30% chance of brief Gale
Force wind gusts Fri afternoon and evening. SCA level S winds may
linger into early Sat, then will shift to W and drop below SCA
levels by Sat afternoon. W to NW winds are then expected thru Mon,
but should remain below SCA levels, except for a 40% chance of
SCA level NW winds in the outer waters Sun.

In the SBA Channel, SE winds will remain below SCA levels thru
Friday evening, then there is a 50% chance of SCA level SE winds
Fri night and early Sat, mainly across the western portion. Winds
should shift W by Sat afternoon and remain below SCA levels thru
Mon.

In the southern inner waters, E to S winds will likely continue
thru Sat morning, then will shift to W. There is a 40% chance of
SCA level SE-S winds Fri night and early Sat, then SCA conds are
not expected Sat afternoon thru Mon.

There is a chance of thunderstorms late Fri into Sat across most
of the coastal waters. Any thunderstorm that forms can bring
locally gusty winds, small hail, and dangerous lightning.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Sirard/Kittell
AVIATION...Lund
MARINE...DB/Lund
SYNOPSIS...Sirard/RK

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:04 PM PSTSmall Craft AdvisoryLOX36 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.